Volume 12, issue 2 (2012)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Representation stability for the cohomology of the pure string motion groups

Jennifer C H Wilson

Algebraic & Geometric Topology 12 (2012) 909–931
Abstract

The cohomology of the pure string motion group PΣn admits a natural action by the hyperoctahedral group Wn. In recent work, Church and Farb conjectured that for each k 1, the cohomology groups Hk(PΣn; ) are uniformly representation stable; that is, the description of the decomposition of Hk(PΣn; ) into irreducible Wn–representations stabilizes for n >> k. We use a characterization of H(PΣn; ) given by Jensen, McCammond and Meier to prove this conjecture. Using a transfer argument, we further deduce that the rational cohomology groups of the string motion group Hk(Σn; ) vanish for k 1. We also prove that the subgroup of Σn+ Σn of orientation-preserving string motions, also known as the braid-permutation group, is rationally cohomologically stable in the classical sense.

Keywords
representation stability, homological stability, motion group, string motion group, circle-braid group, symmetric automorphism, basis-conjugating automorphism, braid-permutation group, hyperoctahedral group, signed permutation group
Mathematical Subject Classification 2000
Primary: 20J06, 20C15
Secondary: 20F28, 57M25
References
Publication
Received: 11 August 2011
Accepted: 19 December 2011
Published: 24 April 2012
Authors
Jennifer C H Wilson
Department of Mathematics
University of Chicago
5734 University Avenue
Chicago IL 60637
USA
http://math.uchicago.edu/~wilsonj/